Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 4, 2021Greeley County, Kansas

NWS Goodland, KS issued this special weather statement at Jul 4, 2021, 7:09 PM MDT for Greeley County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 7:09 PM MDT (01:09 UTC)
Expired
Jul 4, 2021, 7:45 PM MDT
In force
36 min
Issued by
NWS Goodland, KS

County Greeley County, KS

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWUS83 KGLD 050109
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
709 PM MDT Sun Jul 4 2021
 
KSZ041-050145-
Greeley KS-
709 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Tribune, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Kansas.

LAT...LON 3846 10165 3860 10174 3862 10158 3860 10157
      3853 10157
TIME...MOT...LOC 0109Z 059DEG 8KT 3857 10163 

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 4, 5:35 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 4, 5:35 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
535 PM MDT Sun Jul 4 2021

.UPDATE...
Issued at 308 PM MDT Sun Jul 4 2021

Severe Thunderstorm Watch 334 is now in effect through 10PM
MDT/11PM CDT for counties along and south of a line from Sherman
to Graham counties in Northwest Kansas and Cheyenne county in
Eastern Colorado. Primary threats will be hail up to 2" in size
and wind gusts up to 70 mph.

&&

.SHORT TERM...(This afternoon through Monday Night)
Issued at 1232 PM MDT Sun Jul 4 2021

Warm and muggy this afternoon with a chance for thunderstorms. A few
may be severe. Drier tomorrow until a cold front arrives during the
overnight hours Monday into Tuesday.

Currently, satellite shows cloud streets beginning to form in the
Eastern portions of the Tri-State area. With dewpoints in the upper
60's and model soundings suggesting that the air column is saturated
up to 300mb-500mb, most of the area has plenty of moisture available
for storms. PWATs are also forecasted to be between 1.3 and 1.6
which is near or above the 75% percentile for most of the area.
Combine these moist conditions with a relatively unstable
environment (SBCAPE and MLCAPE around 1500-2500 J/KG, CIN near 0
J/KG, and steep lapse rate through mid level that are 8C or
greater) and there is plenty available for storms to develop and
become strong to severe. The main reasons the severe threat is not
higher is that there is relatively weak flow in the mid levels of
the atmosphere and the surface boundary in the area is further
west from the more ideal conditions. Near the surface, flow is
generally out of the south but shifts to being out of the north as
you get past 700mb with weak to no flow inbetween. This is
limiting the effective shear to 30 knots or less. This shear could
still help storms become severe, but it lowers the chances for
supercells and may have the storms be more multicellular which
could increase the risk for locally heavy rainfall. With no clear
trigger though to start storms, currently have low chance POPs
across much of the area as storms are likely to be more like air
mass storms to start if they do end up forming. After that,
outflow boundaries will help serve as a storm focus. But the big
question with all of this is can storms get going and where they
would then start.

This evening and into tonight, storm chances will remain before
midnight but are expected to shift south during this time period.
Winds are expected to lighten, especially after midnight. Cloud
cover will decrease as drier air moves in aloft and lows are
expected to be in the 60's with upper 60's possible east of Highway
83.

For Monday, drier conditions are expected during the daytime hours
as relatively drier air moves in aloft. Surface dewpoints could
still be in the 60's, but there does not appear to be much in the
form of forcing that could trigger storms. At 500mb, the ridge over
the four corners region may nose over the area during the day which
will help keep conditions dry and warm. 850mb temps suggest that
high temperatures will be similar to today in the low to mid 90's.

Tomorrow night and into Tuesday morning, cloud cover will increase
from the west as a frontal boundary moves into and through the area.
Winds are expected to shift to out of the west and a few showers and
storms may form along the boundary. Any precip would be favored more
in Eastern Colorado but could last to parts of NW Kansas and SW
Nebraska. Lows are still expected to be in the 60's, but Eastern
Colorado may have some locales see 50's instead.

.LONG TERM...(Tuesday through Sunday)
Issued at 124 PM MDT Sun Jul 4 2021

For the extended period, the main wx focus remains on the hot
conditions expected for most days. Models continue to show 500mb
ridge meandering from the central Rockies/4-corners region to
eventually settling along the west coast by Friday afternoon/evening.

A shortwave and associated cold front will work along the eastern
side of the upper ridge and into the Plains region Tuesday into
Wednesday. Still some timing issues with the fropa due to surface
ridge blocking east. The area will see 1-2" PW values during its
passage, so the threat for locally heavy rainfall, along with some
potential severe due to instability ahead of the front, is possible.

Late Wednesday into early Friday will remain dry, with another
potential front to move thru the region mainly for the upcoming
weekend based on the latest GFS/ECMWF timing.

For temps, highs across the region extended will range from the mid
80s to lower 90s on Tuesday, trending down slightly on Wednesday for
all areas seeing 80s. Thursday and Friday will have 90s across the
region. Going into next weekend, the chance for light precipitation
will have mainly 80s for highs. Overnight lows will range mainly in
the 60s, warmest east. Some locales east of Hwy 25 Thursday night
may only drop into 70F range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 519 PM MDT Sun Jul 4 2021

VFR conditions are expected at MCK and GLD through the 00Z TAF
period. Isolated showers and a few strong thunderstorms are
expected in the region through about 04Z, but the possibility of
any of those storms passing over the MCK or GLD site is low.
Scattered CU will dissipate over those sites after sunset with
only FEW to SCT high clouds through the remainder of the night and
clear skies after about 15Z. Light winds from the south will turn
to the southwest after about 04Z, and then to the southeast after
about 16Z as a weak surface currently over the area retrogrades
back westward along the Front Range Monday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KAK
SHORT TERM...KAK
LONG TERM...JN
AVIATION...LOCKHART
Hazardous weather outlook, Jul 4, 3:07 PM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
307 PM MDT Sun Jul 4 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-052115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
307 PM MDT Sun Jul 4 2021 /407 PM CDT Sun Jul 4 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for counties along and south
of a line from Sherman to Graham county in Northwest Kansas. Cheyenne
county in Eastern Colorado is also included in the watch. The watch
is in effect until 10pm MDT/11pm CDT.

There is a chance for thunderstorms during the afternoon and evening
hours across much of the Tri-State area. A few storms could be
severe with hail as the main threat though cloud to ground lightning
would also be present and a few wind gusts up to 60mph can't be ruled
out.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Thunderstorm chances exist Monday night through Tuesday night. The
primary hazard will be cloud to ground lightning.

There is also a chance for thunderstorms Saturday evening and night
with cloud to ground lightning as the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 4, 6:16 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
716 PM CDT Sun Jul 4 2021

KSZ028-050030-
Logan KS-
716 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN COUNTY UNTIL
730 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Winona, or 22 miles east of Sharon Springs, moving
southwest at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Logan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

LAT...LON 3907 10132 3901 10117 3883 10125 3893 10148
TIME...MOT...LOC 0016Z 036DEG 18KT 3896 10134

AW
Special weather statement, Jul 4, 6:23 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
623 PM MDT Sun Jul 4 2021

COZ092-050100-
Cheyenne County CO-
623 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 700 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Boyero, or 32 miles south of Flagler, moving south
at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3890 10316 3890 10310 3873 10302 3873 10316
TIME...MOT...LOC 0023Z 005DEG 11KT 3882 10315

AW
Special weather statement, Jul 4, 6:31 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
631 PM MDT Sun Jul 4 2021

KSZ027-028-050100-
Wallace KS-Logan KS-
631 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLACE AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 700 PM MDT/800 PM CDT/...

At 630 PM MDT/730 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles west of Russell Springs, or 20 miles east of
Sharon Springs, moving southwest at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Wallace and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for west central Kansas.

LAT...LON 3900 10137 3895 10124 3870 10139 3886 10163
TIME...MOT...LOC 0030Z 044DEG 21KT 3892 10136

AW
Special weather statement, Jul 4, 6:37 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
737 PM CDT Sun Jul 4 2021

KSZ042-050115-
Wichita KS-
737 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Modoc, moving south at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

LAT...LON 3848 10118 3847 10113 3827 10112 3826 10139
TIME...MOT...LOC 0037Z 021DEG 23KT 3839 10116

AW
Special weather statement, Jul 4, 6:52 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
652 PM MDT Sun Jul 4 2021

KSZ001-013-050130-
Sherman KS-Cheyenne KS-
652 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE AND
NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 730 PM
MDT/830 PM CDT/...

At 652 PM MDT/752 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles north of Ruleton, moving southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Cheyenne and northwestern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern Kansas.

LAT...LON 3965 10184 3957 10173 3941 10184 3957 10204
TIME...MOT...LOC 0052Z 042DEG 9KT 3954 10187

AW
Special weather statement, Jul 4, 7:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
709 PM MDT Sun Jul 4 2021

KSZ041-050145-
Greeley KS-
709 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Tribune, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Kansas.

LAT...LON 3846 10165 3860 10174 3862 10158 3860 10157
      3853 10157
TIME...MOT...LOC 0109Z 059DEG 8KT 3857 10163

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:01 PM MDTSpecial Weather StatementGLDLogan14 min
Jul 4, 6:16 PM MDTSpecial Weather StatementGLDLogan14 min
Jul 4, 6:31 PM MDTSpecial Weather StatementGLDLogan29 min
Jul 4, 6:37 PM MDTSpecial Weather StatementGLDWichita38 min
Jul 4, 6:52 PM MDTSpecial Weather StatementGLDSherman38 min
Jul 4, 8:05 PM MDTSevere Thunderstorm WarningGLDSherman55 min
Jul 4, 8:08 PM MDTSpecial Weather StatementGLDGreeley22 min
Jul 4, 6:23 PM MDTSpecial Weather StatementGLDLincoln37 min
Jul 4, 8:45 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson45 min
Jul 4, 9:30 PM MDTSpecial Weather StatementGLDCheyenne30 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.